Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 6, NWS Amarillo, TX

February 20, 202220 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Feb 20, 2022, 2:23 PM CST for 20 counties in Texas; Beaver County, Cimarron County, Texas County, Oklahoma. It took effect at Feb 21, 2022, 11:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 2:23 PM CST (20:23 UTC)
In effect from
Feb 21, 2022, 11:00 AM CST
Expired
Feb 21, 2022, 8:00 PM CST
In force
9 hr
Issued by
NWS Amarillo, TX
All 23 counties

Beaver County, OK, Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Dallam County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hansford County, TX, Hartley County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Moore County, TX, Ochiltree County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Sherman County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 66 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3271 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Feb 20, 2:15 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 20, 2:15 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
215 PM CST Sun Feb 20 2022

.SHORT TERM...Today through Tomorrow Night...
Very warm and dry conditions will continue today and again tomorrow.
Surface low to move across the northern Panhandles, keeping the
winds in the north fairly light and variable, where the winds in the
south will range in the 15-25 mph range.  The southwest is really
where those stronger winds will be, with the southeast likely in the
10-20 mph range. Gusts are not expected to be to strong today as the
stacked upper level jet will remain south and east of the
Panhandles.

Tonight not much movement will happen and we'll remain in a breezy
southwest flow, so much that most of the area will be in the 40s for
a morning low since the air will remain well mixed.  Tomorrow
another lee surface low will develop along southeast CO, and breezy
winds will be expected across all areas.  Stacked jet will move a
bit further north and will likely support stronger wind gusts in the
45-55 mph range, however the surface gradient may only suggest winds
in the 30-35 mph range, just under wind advisory level. While a
wind advisory is not in effect, we will take a closer look to see
if some areas look to meet the 35+ mph threshold. That being said
it will be more favored for the southern and possibly western
Panhandles if we did any wind highlights.

Weber

&&

.FIRE WEATHER...Rest of Today and Monday...
Red Flag Warnings still in effect for the southern Panhandles today,
and a Red Flag Warning will be in effect for the entire Panhandles
on Monday.  For the rest of today very dry conditions expected in
the southern Panhandles so much that RFTI's of 4 will be possible in
most areas, but it really appears that the only areas that will see
winds at or above 20 mph will be in Deaf Smith, Oldham, Potter, and
Randall County, and so RFIT's could get up to 6 in these areas, but
it looks like the eastern Panhandles will stay in the 15-20 mph
range, which is still enough for critical, but it's really more RH
driven.

Monday a lee surface low setup in southeast CO will allow for breezy
to windy conditions across the Panhandles, and RH values could get
as low as 5 percent.  RFTI values 4 to 6 will be average, but
isolated 7 to 8 could be possible.  Winds are expected to be
southwest 20-30 mph, with gusts up to 45 mph. With these conditions
in play, we'll have critical Fire Weather across the entire area.  A
cold front will be on the way Monday night and any active fires
overnight will see a wind shift out of the north 25 to 30 mph with
gusts 45 to 55 mph.

Weber

&&

.LONG TERM (Tuesday through Saturday)...

Overview:
A blast of arctic air behind a strong cold front is still the main
story in the long term. With that comes the likelihood of subzero
wind chills starting Tuesday night, and reoccurring every night
through at least Friday morning. The most impactful morning for
wind chills will be Wednesday morning as some areas may need a
wind chill warning as we reach 15 below zero. There will be areas
across the Panhandles--especially the northern areas--that do not
get above freezing for around 72+ hours. Guymon, for example, may
go below freezing Monday night, and will not get back above
freezing until Friday afternoon. Otherwise, we have a chance for
wintry precipitation; however, we have some moisture issues that
may limit those chances. That said, snowfall may be favored
Wednesday night through Thursday morning, but amounts should
generally be below an inch for a majority of the Panhandles--as
it stands now.

Further Details:
First and foremost, we have some timing issues regarding the
frontal passage, and this may result in large variance across the
Panhandles Tuesday afternoon for high temperatures. The NBM
standard deviation for MaxT is indicating around 6 to 8 SD from
the mean. In other words, the model spread is large, and this may
end up being a tricky forecast for highs. Models are in relatively
good agreement with the approach of the front Tuesday morning, but
we have some issues with the front stalling and even retrograding
to some degree across southern portions of the TX Panhandle later
in the day. All that plays a big role on Tuesday, especially the
south/southwest Texas Panhandle where fire weather may become an
issue if the front allows for maximum daytime heating. Something
we will need to watch. For now, the flow aloft is between
southwest to even zonal. This pattern at 500mb doesn't have much
forcing--from a meridional trajectory--to drive the front farther
south, and the cold airmass actually starts to spread eastward
instead of southward. This may partially be due to the lack of
strong height rises over the Central Plains as the surface high
remains across the Northern Plains. Additionally, there is some
evidence of a lee surface low forming over eastern New Mexico
which in turn blocks the southward expansion of cold air Tuesday
afternoon, especially the SW Texas Panhandle. Just a few things to
consider going forward because normally fronts do not struggle
going south here in the Panhandles. This may be the time it
actually does get stalled up or even retrograde to some degree.
Regardless of the front stalling, cold air will settle in across
the Panhandles through the rest of the work week, and its not
until Friday afternoon when the Panhandles get back above freezing
for the entire area.

Regrading our precipitation chances middle of the next week, we
are moisture starved which is not uncommon in these broad
longwave positively-tiled trough scenarios. Its not until
Wednesday night/Thursday morning that we see at least some
workable moisture. Looking at forecast soundings reveals a big
problem, and that is the saturation within the dendritic growth
zone--feeble to say the least. Nearly all the moisture is within
the lower levels (between roughly -5C and -10C) at about ~5K ft
AGL and below. This would mean snowfall may be more in the form of
columns versus your big dendrite snowflakes. This also means
low snowfall ratios--perhaps around 8-9:1. When you consider our
short window for snowfall production and the lack of moisture
within the DGZ, we are not looking at favorable chances for much
snowfall accumulation. Most areas likely wont see much snowfall,
but there could be a few areas that approach 0.5" to perhaps an
1.0" on the ground, but given the temperature and moisture
profile, its going to be hard to accumulate much snowfall. All
that said, most--if not all--of the impacts next week will revolve
around the subzero wind chills.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                43  73  27  48   9 /   0   0   0   0   0
Beaver OK                  38  76  15  32   4 /   0   0   0   0   0
Boise City OK              36  68  13  32   3 /   0   0   0   0   5
Borger TX                  44  77  24  42   9 /   0   0   0   0   0
Boys Ranch TX              39  74  25  47   9 /   0   0   0   0   0
Canyon TX                  40  74  30  54   8 /   0   0   0   0   0
Clarendon TX               44  76  32  49  12 /   0   0   0   0   0
Dalhart TX                 33  69  18  39   3 /   0   0   0   0   0
Guymon OK                  39  75  16  32   5 /   0   0   0   0   0
Hereford TX                38  73  31  59   9 /   0   0   0   0   0
Lipscomb TX                42  78  18  35   5 /   0   0   0   0   0
Pampa TX                   45  75  23  40   8 /   0   0   0   0   0
Shamrock TX                43  80  27  46  10 /   0   0   0   0   0
Wellington TX              41  81  32  48  13 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from 11 AM to 9 PM CST Monday for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
     Duro Canyon...Potter...Randall...Roberts...Sherman...
     Wheeler.

     Red Flag Warning until 7 PM CST this evening for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Oldham...Palo Duro Canyon...Potter...
     Randall...Wheeler.

OK...Red Flag Warning from 11 AM to 9 PM CST Monday for the following
     zones: Beaver...Cimarron...Texas.

&&

89/24
Hazardous weather outlook, Feb 20, 2:17 PM CST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
217 PM CST Sun Feb 20 2022

OKZ001>003-TXZ001>020-317-210830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
217 PM CST Sun Feb 20 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected across the southern
Texas Panhandle this afternoon. A Red Flag Warning will be in
effect until 7 PM tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical fire weather conditions are expected across most of the
combined Panhandles Monday afternoon. A Red Flag Warning will be
in effect for tomorrow.

Dangerously cold wind chills will be possible on Wednesday and
Thursday mornings across the Texas and Oklahoma Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions today and tomorrow.

Nearby

Red Flag Warnings in Texas, 2022Red Flag Warnings in Oklahoma, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.